Alert archive / Kansas / Tornado Warnings in 1999
Tornado Warning 23, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 30, 1999, 10:10 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 30, 1999, 10:10 PM CDT (03:10 UTC)
- Expired
- May 30, 1999, 10:40 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Pottawatomie County, KS, Riley County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 10:40 PM CDT | Hail 0.75 | Olsburg, KS | |
| May 30, 10:43 PM CDT | Hail 1 | Randolph, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 978 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KTOP 310312 RRA TORTOP KSC149-161-310345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1010 PM CDT SUN MAY 30 1999 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS NORTH CENTRAL RILEY COUNTY IN NORTHEAST KANSAS * UNTIL 1040 PM CDT * AT 1008 PM CDT...WEATHER SPOTTERS REPORTED A TORNADO 4 MILES WEST OF RANDOLPH...OR ABOUT 16 MILES EAST OF CLAY CENTER...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED... RANDOLPH OLSBURG THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...LEAVE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 30, 2:42 PM CDT, 7 hours 28 minutes earlier.
Area forecast discussion, May 30, 2:42 PM CDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 242 PM CDT SUN MAY 30 1999 ...MAIN FORECAST PROBLEM IS THUNDERSTORM CHANCES... IN THE SHORT TERM...MONITORING NORTH CENTRAL KANSAS FOR CONVECTIVE DEVELOPMENT. MSAS LIFTED INDICES WERE -8 AT 19Z ACROSS NORTH CENTRAL KANSAS. MOISTURE CONVERGENCE HAS BEEN SUSTAINED OVER THIS AREA FOR THE LAST SEVERAL HOURS. WOULD EXPECT STORMS TO FIRE BETWEEN HILL CITY AND CONCORDIA WITHIN THE NEXT TWO HOURS. FARTHER DOWN THE ROAD...WILL GENERALLY FOLLOW THE AVN AS BOTH THE NGM AND ETA HAVE THEIR PROBLEMS. CONVECTION IS BEGINNING TO FIRE ALONG THE FRONT IN CENTRAL NEBRASKA...AND STILL THINK THIS HAS THE POTENTIAL FORM A MCS AND MOVE INTO NORTH CENTRAL KANSAS OVERNIGHT. MEMORIAL DAY LOOKS TO QUITE THE CHALLENGE. AVN SUGGESTS FRONT WILL STALL OVER NORTHERN KANSAS TOMORROW MORNING...WITH STRONG LOW LEVEL SOUTHEAST FLOW FORMING BY AFTERNOON AS A SURFACE LOW DEVELOPS OVER NORTHWEST KANSAS. LOW LEVEL MOISTURE LOOKS TO BE NO PROBLEM WITH 850 DEW POINTS IN THE 13 TO 16C RANGE. INSTABILITY DOESNT LOOK BE A PROBLEM EITHER WITH THE AVN FORECASTING CAPES OVER 2500 J/KG... PROVIDING TONIGHTS CONVECTION DOESNT LEAVE TOO MANY CLOUDS BEHIND. WOULD EXPECT SCATTERED CONVECTION TO FIRE NEAR THE WARM FRONT DURING THE AFTERNOON...WITH MORE WIDESPREAD ACTIVITY MONDAY NIGHT AS A STRONG SHORT WAVE RIDES ALONG THE FRONT. CONCERNED ABOUT SEVERE POTENTIAL ON MEMORIAL DAY WITH SHEAR ALONG THE WARM FRONT AND AMPLE INSTABILITY...HOWEVER TONIGHTS CONVECTION MAKES IT TOO DIFFICULT TO PIN DOWN THE AREA WITH THE GREATEST THREAT. CONVECTIVE COMPLEX SHOULD EXIT THE AREA TUESDAY MORNING. WITH PRECIPITABLE WATER VALUES RUNNING VERY HIGH...COULD SEE FLOODING BY TUESDAY MORNING...ESPECIALLY IF HEAVY RAINS FALL TONIGHT. GENERALLY FAVORED THE AVN/FAN GUIDANCE AS THE NGM IS TOO WARM ON MEMORIAL AND A LITTLE COOL ON TUESDAY. .TOP...NONE. 58
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:37 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 63 min |
| May 30, 7:54 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 31 min |
| May 30, 8:21 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 44 min |
| May 30, 8:23 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 47 min |
| May 30, 8:34 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 51 min |
| May 30, 8:57 PM CDT | Tornado Warning | TOP | Clay | 33 min |
| May 30, 9:04 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 31 min |
| May 30, 9:28 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 32 min |
| May 30, 9:28 PM CDT | Tornado Warning | TOP | Clay, Riley | 42 min |
| May 30, 9:58 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud | 47 min |
| May 30, 10:42 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Ottawa | 43 min |
| May 30, 10:46 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 44 min |
| May 31, 12:59 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 26 min |
Nearby
Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.